New York, 2015

Hail in New York, August 3, 2015

August 3, 2015 · NWS BGM · 1 event in 1 county or zone

Showers and thunderstorms developed in a very unstable air mass ahead of an approaching cold front Monday afternoon across central New York and northeast Pennsylvania. Some of these thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed in a very unstable air mass ahead of an approaching cold front Monday afternoon across central New York and northeast Pennsylvania. Some of these thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 3, 2:49 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 3, 2:49 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT MON AUG 3 2015

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING OVER PARTS OF THE
REGION, WILL DIMINISH OVERNIGHT. HIT AND MISS SHOWERS AND STORMS
ARE ANTICIPATED AGAIN TUESDAY AFTERNOON, AS AN UPPER-LEVEL
DISTURBANCE TRACKS OVER THE AREA. MAINLY DRY WEATHER IS EXPECTED
WEDNESDAY, WITH WEAK HIGH PRESSURE IN CONTROL.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
330 PM UPDATE... TWO SHORT LINES OF CONVECTION WILL IMPACT
PORTIONS OF THE FORECAST AREA LATE THIS AFTERNOON INTO THE EARLY
EVENING. ONE WILL BE OVER NORTHEAST PA AND THE WESTERN CATSKILLS,
ALONG AND JUST AHEAD OF A WEAK LOW-LEVEL TROUGH/OUTFLOW BOUNDARY.
THE SECOND WILL IMPACT THE NORTHERN FINGER LAKES, WESTERN MOHAWK
VALLEY, AND SOUTHERN TUG HILL REGIONS, AHEAD OF THE MAIN SURFACE
COLD FRONT. DESPITE THE PRESENCE OF THE ABOVE MENTIONED
CONVERGENCE BOUNDARIES, SOME UPPER-LEVEL JET DYNAMICS, AND DECENT
DEEP-LAYERED SHEAR (EFFECTIVE SHEAR VALUES OF 25-40 KT),
THUNDERSTORMS ARE EXPECTED TO REMAIN HIT AND MISS IN NATURE, AND
LARGELY NON-SEVERE. THIS IS DUE MAINLY TO ONLY MARGINAL BUOYANCY
(ML CAPES OF 500-1000 J/KG) AND WEAK MID-LAYER LAPSE RATES (AS
INDICATED BY RECENT AMDAR SOUNDINGS AND SPC MESO-ANALYSIS).

ELSEWHERE, SHOWERS/THUNDERSTORMS WILL BE FEW AND FAR BETWEEN, AS
DRIER MORE STABLE AIR HAS TAKEN UP RESIDENCY, ESPECIALLY ACROSS
THE TWIN TIERS.

SHOWERS/ISOLATED STORMS MAY LINGER FOR A WHILE LATER THIS EVENING
IN OUR FAR SOUTHEASTERN ZONES (CATSKILLS AND THE POCONO PLATEAU),
WITH ACTIVITY FINALLY DEPARTING AFTER ABOUT 1-3 AM.

EVEN THOUGH THE GROUND WILL BE WET IN SPOTS DUE TO SHOWER
ACTIVITY, A WELL MIXED ENVIRONMENT IN THE BOUNDARY LAYER SHOULD
PRECLUDE MUCH IN THE WAY OF FOG DEVELOPMENT OVERNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
SCATTERED CONVECTION SHOULD BUBBLE UP AGAIN TUESDAY AFTERNOON
(MOSTLY OVER CENTRAL NY), COINCIDENT WITH MAXIMUM HEATING, AS
ADDITIONAL SHORT-WAVE ENERGY ROTATES AROUND A CLOSED UPPER LOW
OVER EASTERN CANADA. ANY ACTIVITY THAT FORMS SHOULD DIMINISH
QUICKLY TUESDAY EVENING, WITH MAINLY DRY WEATHER DURING THE NIGHT.

WEDNESDAY-WEDNESDAY NIGHT LOOK RAIN-FREE, WITH WEAK SURFACE
RIDGING OVERHEAD, AND NEGATIVE VORTICITY ADVECTION/SINKING MOTION
ALOFT.

ON THURSDAY, ALTHOUGH SOME MODEL DIFFERENCES REMAIN, A BROAD
CONSENSUS WOULD KEEP MOST OF THE SHOWER ACTIVITY, TIED TO THE
NEXT STORM SYSTEM/UPPER-LEVEL TROUGH (APPROACHING FROM THE OHIO
VALLEY), FROM OUR NORTHEAST PA COUNTIES SOUTHWARD, WITH CENTRAL
NY STAYING MAINLY DRY. MORE CLOUDS/POSSIBLE PRECIPITATION ON
THURSDAY SHOULD KEEP HIGH TEMPERATURES A BIT LOWER (MOSTLY IN THE
70S).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GENERALLY FOLLOWED HPC GUIDANCE THIS PERIOD. THE LONG TERM BEGINS
WITH A WEAK TROF EXTENDING FROM EASTERN CANADA DOWN THROUGH THE
LOWER OHIO VALLEY. AS A SERIES OF DIFFUSE WAVES ROTATE THROUGH THE
FLOW, A MORE DEFINED CYCLONE IS PROGGED TO FORM OVER THE LOWER
MIDATLANTIC REGION AND TRACK TOWARD THE ATLANTIC COAST. WHILE THE
MAIN LOW IS TOO FAR SOUTH INITIALLY TO AFFECT US, THE TROF WILL
KEEP AT LEAST A SLIGHT CHANCE FOR SHOWERS IN THE FORECAST THROUGH
MUCH OF THE PERIOD. A COOL HIGH BUILDING DOWN FROM CANADA WILL
KEEP TEMPERATURES IN THE MID 70S ON SATURDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED THIS FORECAST PERIOD. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE OVER THE REGION THIS AFTERNOON
AND EVENING, THOUGH THE PROJECTED COVERAGE IS NOT SUFFICIENT FOR
INCLUDING A TEMPO GROUP...WITH THE EXCEPTION OF RME. ANY STORM
WHICH AFFECTS A TERMINAL WILL CAUSE BRIEF MVFR TO BORDERLINE IFR
RESTRICTIONS IN DOWNPOURS AND GUSTY WINDS.

A SCATTERED TO BROKEN HIGH DECK SHOULD PRECLUDE FOG FORMATION
OVERNIGHT.

.OUTLOOK...

TUE AFT...BRIEF RESTRICTIONS POSSIBLE FROM SCT SHRA-TSRA.

WED-FRI...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...DJP
AVIATION...DJP
Hazardous weather outlook, Aug 3, 2:51 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 PM EDT MON AUG 3 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-042000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
351 PM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY PRODUCE ISOLATED INSTANCES OF STRONG WINDS AND
SMALL HAIL LATE THIS AFTERNOON INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Special weather statement, Aug 3, 2:43 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EDT MON AUG 3 2015

NYZ062-032015-
SULLIVAN NY-
343 PM EDT MON AUG 3 2015

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL SULLIVAN COUNTY  ...

* AT 343 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER HARRIS...OR NEAR MONTICELLO...MOVING NORTHEAST AT 40 MPH.

* SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  FALLSBURG...SOUTH FALLSBURG AND LOCH SHELDRAKE AROUND 350 PM EDT.
  NEVERSINK...WOODRIDGE AND WOODBOURNE AROUND 355 PM EDT.
  GRAHAMSVILLE AROUND 400 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4168 7446 4159 7477 4175 7488 4191 7454
      4188 7447 4188 7446 4184 7448 4175 7457
TIME...MOT...LOC 1943Z 243DEG 35KT 4171 7473

DJP
Special weather statement, Aug 3, 3:36 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
436 PM EDT MON AUG 3 2015

NYZ062-PAZ048-032115-
SULLIVAN NY-PIKE PA-
436 PM EDT MON AUG 3 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SULLIVAN AND
NORTHEASTERN PIKE COUNTIES  ...

* AT 436 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER HIGHLAND LAKE...OR 11 MILES NORTHWEST OF PORT JERVIS...MOVING
  NORTHEAST AT 35 MPH.

* SMALL HAIL WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  HARTWOOD AND OAKLAND AROUND 450 PM EDT.
  MONTICELLO AROUND 455 PM EDT.
  ROCK HILL...THOMPSONVILLE AND HAVEN AROUND 500 PM EDT.
  WURTSBORO AROUND 505 PM EDT.
  WOODRIDGE...BLOOMINGBURG AND HIGHVIEW AROUND 510 PM EDT.
  PHILLIPSPORT AROUND 515 PM EDT.

LAT...LON 4157 7442 4152 7447 4150 7450 4149 7476
      4147 7475 4144 7476 4143 7475 4143 7473
      4138 7486 4153 7498 4175 7457 4173 7456
      4165 7440 4159 7436
TIME...MOT...LOC 2036Z 239DEG 32KT 4150 7484

DJP

The radar

The Albany radar (KENX), 116 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sullivan

When
August 3, 4:05 PM EST to 4:15 PM EST
Where
Sullivan County, 0.52 mi E of Monticello
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.650, -74.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599739.